[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.175.191.72. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Observation
September 2007

Delayed Allergic Reaction to Natalizumab Associated With Early Formation of Neutralizing Antibodies

Author Affiliations

Author Affiliations: Institute for Clinical Neuroimmunology, Ludwig Maximilian University, Munich, Germany (Drs Krumbholz, Pellkofer, Hoffmann, Hohlfeld, and Kümpfel); and Department of Neurology, St Josef-Hospital, Ruhr University, Bochum, Germany (Dr Gold).

Arch Neurol. 2007;64(9):1331-1333. doi:10.1001/archneur.64.9.1331
Abstract

Background  Natalizumab is a new therapeutic option for relapsing-remitting multiple sclerosis. As with other antibody therapies, hypersensitivity reactions have been observed. In the Natalizumab Safety and Efficacy in Relapsing-Remitting Multiple Sclerosis (AFFIRM) trial, infusion-related hypersensitivity reactions developed in 4% of patients, usually within 2 hours after starting the infusion.

Objective  To report a significant, delayed, serum sickness–like, type III systemic allergic reaction to natalizumab.

Design  Case report describing clinical follow-up and the serial measurement of antinatalizumab antibodies.

Patient  A 23-year-old man with relapsing-remitting multiple sclerosis developed a fever, arthralgias, urticarial exanthema, and a swollen lower lip during several days after his second infusion of natalizumab.

Results  The patient developed a delayed, serum sickness–like, type III systemic allergic reaction to natalizumab. Five weeks after initiation of this therapy, he tested positive for antinatalizumab antibodies and exhibited persistent antibody titers 8 and 12 weeks later. His symptoms completely resolved with a short course of oral glucocorticosteroids.

Conclusion  Clinicians and patients should be alert not only to immediate but also to significantly delayed substantial allergic reactions to natalizumab.

×